Colorado, 2006

Hail in Colorado, September 11, 2006

September 11, 2006 · NWS PUB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 11, 2:01 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 11, 2:01 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT MON SEP 11 2006

.SHORT TERM...
(TONIGHT AND TUESDAY)

...STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEAST CO THIS EVENING...
...DRYING AND WARMING TREND BEGINS TUESDAY...

CURRENTLY...IFR-MVFR STRATUS/FOG DISSIPATED ACROSS SOUTHEASTERN CO
AND THE RIO GRANDE VALLEY BY MIDMORNING WITH MVFR STRATUS REMAINING
ACROSS PARTS OF NORTHEASTERN CO AND NORTHWESTERN KS EARLY THIS
AFTERNOON. REGIONAL RADAR AND SATELLITE DATA SHOWED ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS FORMING OVER THE MOUNTAINS AND
HIGH VALLEYS...DRIFTING SOUTH TO SOUTHEASTWARD. THESE THUNDERSTORMS
WERE PRIMARILY DUE TO HEATING...INSTABILITY...OROGRAPHICS...AND
POSSIBLY A WEAK SHORTWAVE TROUGH MOVING OVER THE CENTRAL ROCKIES.
THE STORMS...SO FAR...HAVE PULSE CHARACTERISTICS.  A MUCH STRONGER
SHORTWAVE TROUGH...MINI-LOW...WAS RACING OUT OF THE NORTHERN ROCKIES
AND INTO NORTHEASTERN WY EARLY THIS AFTERNOON. THIS IS A PRETTY
TIGHT SYSTEM PER WATER VAPOR AND RUC MODEL UPPER AIR ANALYSES. THE
SYSTEM IS MOVING SOUTH-SOUTHEAST AT 25KTS. PLENTY OF FUEL SITTING
AROUND WITH SURFACE BASED CAPE VALUES OF 400-1500 J/KG AND LIFTED
INDICES OF -2C TO -4C. 0-6KM BULK SHEAR VALUES ONLY AROUND
15KTS...BUT WITH THE APPROACHING SYSTEM...THE 0-6KM BULK SHEARS ARE
40-50KTS.

TONIGHT...WRF AND GFS SEEMED TO INITIALIZE THE SYSTEM COMING OUT OF
THE NORTHERN ROCKIES/HIGH PLAINS WELL THIS MORNING. BY 18Z/11
MONDAY...THE WRF AND GFS HAVE A DECENT TRACK ON THE APPROACHING
SYSTEM. ONE TREND THAT IS A LITTLE DIFFERENT WITH THE SYSTEM IS IT
BEING A LITTLE SLOWER AND WEAKENS OVERNIGHT. RUC...WRF...AND GFS ALL
HAVE THIS TREND. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE MOUNTAINS SHOULD DRIFT SOUTH AND EASTWARD LATE THIS AFTERNOON
AND EVENING BEFORE THE WEATHER FEATURE EVEN GETS CLOSE TO
SOUTHEASTERN CO. THE WEATHER SYSTEM MAY GET INTO EAST CENTRAL CO
BETWEEN 03Z-06Z/12 TUESDAY. DEPENDING ON HOW THE...MOSTLY
PULSE...THUNDERSTORMS BEHAVES AHEAD OF THE WEATHER SYSTEM...CURRENT
POPS/WX MAY BE A LITTLE OVERDONE...BUT ALL IT TAKES IS A NUMBER OF
OUTFLOW BOUNDARIES TO SET OFF MORE AND MORE THUNDERSTORMS LIKE DAYS
PAST. AS THE WEATHER SYSTEM APPROACHES...STORM TYPE WOULD SWITCH TO
MORE SUPERCELL GIVEN A STRONGER 0-6KM BULK SHEAR ENVIRONMENT. PLENTY
OF CAPE SHOULD BE AVAILABLE TO SUPPORT LARGE HAIL AND DAMAGING WINDS
ACROSS SOUTHEASTERN CO. THE GREATEST THUNDERSTORM THREAT WILL
PROBABLY HAIL WITH THE WET BULB ZERO HEIGHT 11K-12K FT MSL ALONG
I-25 CORRIDOR AND EASTWARD. DOWNDRAFT CAPE NOT ALL THAT GREAT...BUT
COULD RULE OUT A GUST TO AROUND 50 MPH...ESPECIALLY WITH THE PULSE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. LIKE IN PAST
DAYS...THE SIZE OF HAIL WILL BE A CHALLENGE. COULD SEE LARGE HAIL...
OR A TREMENDOUS AMOUNT OF SMALL HAIL...WITH STRONG UPDRAFT CORES.
WILL CONTINUE THE HIGHEST POPS ACROSS SOUTHEASTERN CO AND SHIFT THE
HIGHEST POPS SOUTH AND EAST OVERNIGHT. A LITTLE CONCERNED ABOUT
STRATUS/FOG DEVELOPMENT ACROSS SOUTHEASTERN CO. THIS MORNINGS
STRATUS AND FOG WAS FAIRLY WIDESPREAD ACROSS NORTHEASTERN CO...WRN
NE...AND NWRN KS. WRF HINTING OF THE SFC-PBL BECOMING MOIST AGAIN
OVERNIGHT AND EARLY TUE MORNING...ESPECIALLY IF RAINFALL COVERS MUCH
OF SOUTHEAST CO LATER THIS EVENING AND EARLY OVERNIGHT. WILL PLAN TO
ADD FOG AGAIN TO THE SOUTHEASTERN CO PLAINS OVERNIGHT AND EARLY TUE
MORNING. ALSO...WILL MENTION SOME FOG IN THE SAN LUIS AND RIO GRANDE
VALLEYS CONSIDERING THIS MORNINGS VISIBLE SATELLITE IMAGERY. THE
HEART OF THE SAN LUIS VALLEY TEMPERATURES ONCE AGAIN WENT DOWN INTO
THE MIDDLE 30S THIS MORNING. POSSIBLY HAD SOME PATCHY FROST...BUT IT
WAS PROBABLY ONLY FOR ABOUT 1 HOUR. THE SAME COULD HAPPEN EARLY TUE
MORNING. WILL HOLD OFF ADDING TO THE DIGITAL FORECAST DATABASE AS IT
WILL ONLY BE A 1 HOUR EVENT.

TUESDAY...WELL ADVERTISED DRYING AND WARMING TREND SHOULD START.
EASTERN CO MIDLEVEL TROUGH SHOULD PUSH EASTWARD AS NORTHERLY FLOW
DEVELOPS AHEAD OF A BUILDING HIGH PRESSURE SYSTEM OVER THE GREAT
BASIN. MIGHT BE DEALING WITH SOME PATCHY-AREAS STRATUS/FOG IN THE
VALLEYS TUESDAY MORNING. SIGNIFICANT DRYING OCCURS IN THE H7-H3
LAYER...HUMIDITY VALUES OF 5-10 PERCENT. THERE MIGHT BE A FEW CU OR
AC FORM...BUT THEY SHOULD BE FEW AND FAR BETWEEN. WITH THAT
SAID...THE POTENTIAL FOR PRECIPITATION WILL BE 0 PERCENT. GIVEN
PLENTY OF INSOLATION...MAXIMUM TEMPERATURES SHOULD BE A LITTLE
WARMER THAN THE LAST COUPLE OF DAYS. METZE

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

LONG TERM CONCERNS INCLUDE THE AMOUNT OF WARMING THROUGH THE LATE
WEEKEND ALONG WITH TIMING AND EFFECTS OF PAC NW SYSTEM MOVING ACROSS
THE REGION THROUGH THE WEEKEND.

TUESDAY NIGHT-THURSDAY...FLAT UPPER LEVEL RIDGING ACROSS THE REGION
TUESDAY NIGHT GIVES WAY TO SLOWLY INCREASING WEST TO SOUTHWEST FLOW
THROUGH THE DAY THURSDAY...AS DEVELOPING BROAD UPPER LOW DEEPENS
ACROSS THE PAC NW COAST. MODELS DIFFER WITH WEAK SHORT WAVE ACROSS
THE DESERT SW BECOMING EMBEDDED IN THE FLOW ALOFT...WITH LATEST NAM
KEEPING SYSTEM FURTHER SOUTH ACROSS CENTRAL NEW MEXICO. LATEST GFS
HOWEVER IS IN AGREEMENT WITH THE ECMWF...LIFTING SYSTEM ACROSS
CENTRAL COLORADO...AND HAVE GONE CLOSER TO THIS SOLUTION ATTM. AT
ANY RATE...WITH H7 TEMPS BETWEEN +10C AND +14C...SHOULD SEE HIGHS
ABOVE SEASONAL AVERAGES THROUGH THE PERIOD. HAVE KEPT SLIGHT POPS
ACROSS THE SW AND CENTRAL MTS WEDNESDAY AS MINOR EMBEDDED DISTURBANCE
MOVES ACROSS THE REGION WITH CHANCE TO SLIGHT CHANCES ACROSS THE
ENTIRE AREA THURSDAY...AS STRONGER WAVE AND MOISTURE EMBEDDED IN
THE FLOW MOVES ACROSS THE STATE.

FRIDAY-MONDAY...MODELS REMAINING IN DECENT AGREEMENT WITH LARGE PAC
NW LOW MOVING INTO THE GREAT BASIN REGION FRIDAY AND SLOWLY LIFTING
OUT ACROSS THE ROCKIES THROUGH THE WEEKEND AS ANOTHER EPAC SYSTEM
MOVES ONSHORE ACROSS THE PAC NW COAST...THOUGH LATEST ECMWF A TAD
FURTHER NORTH WITH PASSING SYSTEM AND SLOWER WITH BRINGING NEXT
SYSTEM ONSHORE. AT ANY RATE...WITH STRONG 120+KT JET CORE MOVING
ACROSS THE REGION...WILL LIKELY SEE WINDY CONDITIONS DEVELOPING
ACROSS THE HIGHER TERRAIN LATE FRIDAY AND SATURDAY. WITH STRONG
WESTERLY FLOW ALOFT...WILL SEE LEE/PREFRONTAL TROUGH ACROSS THE
PLAINS SATURDAY...WITH GUSTY WINDS ALOFT TO MIXING DOWN ACROSS
THE PLAINS KEEPING TEMPS ABOVE AVERAGES. WITH PROXIMITY OF STRONG
JET ACROSS THE REGION...HAVE KEPT GENERALLY ISOLATED POPS ACROSS THE
AREA. STAND UP FRONT ASSOCIATED WITH PASSING SYSTEM MOVES ACROSS THE
STATE LATE SAT EARLY SUN...WITH TEMPERATURES COOLING TO AROUND
SEASONAL AVERAGES SUNDAY AND MONDAY. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/23
Hazardous weather outlook, Sep 11, 5:50 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT MON SEP 11 2006

COZ058>089-093>099-121300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON OVER
MOST OF THE AREA. SOME OF THESE STORMS COULD PRODUCE A GOOD DEAL OF
SMALL HAIL...WIND GUSTS TO 40 MPH...AND LOCALLY HEAVY RAIN. ONE OR
TWO SEVERE THUNDERSTORMS CANNOT BE RULED OUT...BRINGING HAIL
AROUND ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH.
OVERNIGHT...A WEATHER DISTURBANCE FROM THE NORTH WILL YIELD A
WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS OVER THE EASTERN
PLAINS. THE PRIMARY THREATS THROUGHOUT THE NIGHT FROM THE STRONGER
STORMS WILL BE HAIL TO NEARLY 3/4 INCH IN DIAMETER...WIND GUSTS TO
50 MPH...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THURSDAY THROUGH
SATURDAY OVER MUCH OF THE AREA. THE MAIN THREATS FROM THESE STORMS
WILL BE HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN PLAINS AFTER 2 PM.

The radar

The Pueblo radar (KPUX), 152 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
September 11, 5:24 PM MST to 5:29 PM MST
Where
Baca County, 14 mi N of Pritchett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -102.867

Hail, El Paso

When
September 11, 5:50 PM MST to 5:55 PM MST
Where
El Paso County, 3 mi SSE of Monument
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.050, -104.867

Hail, El Paso

When
September 11, 6:06 PM MST to 6:11 PM MST
Where
El Paso County, 7 mi N of Colorado Spgs
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.933, -104.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531752, 5531750, 5531751.